South Dakota, 2014

Hail in South Dakota, May 8, 2014

May 8, 2014 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced large hail at three locations in southeast South Dakota near the eastern border of the state, in the late morning and early afternoon of May 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail at three locations in southeast South Dakota near the eastern border of the state, in the late morning and early afternoon of May 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 8, 11:14 AM CST, 18 minutes earlier.

Area forecast discussion, May 8, 11:14 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1214 PM CDT THU MAY 8 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 430 AM CDT THU MAY 8 2014

MAIN FOCUS TODAY IS THUNDERSTORM AND ATTENDANT SEVERE THREAT.
SURFACE PATTERN A LITTLE MUDDLED DUE TO ONGOING SCATTERED CONVECTION
ACROSS THE REGION...BUT APPEARS PRIMARY SURFACE LOW IS LOCATED IN
NORTH CENTRAL KANSAS/SOUTH CENTRAL NEBRASKA AT 09Z WITH WARM FRONT
EXTENDING NORTHEAST TO A WEAKER SECONDARY LOW IN NORTH CENTRAL IOWA.
STRONGER SOUTHERN LOW WILL BE THE PRIMARY FOCUS THROUGH THE DAY AS
IT LIFTS NORTHEAST INTO OUR FORECAST AREA. TIMING DOES APPEAR A
LITTLE SLOWER/FARTHER WEST THAN INDICATED AT THIS TIME YESTERDAY...
PLACING OUR EASTERN COUNTIES IN GREATER THREAT OF SEVERE STORMS AS
THE LOW AND ASSOCIATED WARM FRONT LIFT NORTH OF THE I-90 CORRIDOR BY
LATE AFTERNOON. GENERAL CONSENSUS AMONG HIGHER RESOLUTION MODELS...
AND EVEN GLOBAL MODELS TO SOME EXTENT...PLACES THE SURFACE LOW NEAR
KFSD IN THE LATE AFTERNOON...WITH THE WARM FRONT EASTWARD NEAR/JUST
NORTH OF THE I-90 CORRIDOR...WITH DRY LINE AND COLD FRONT SOUTHWARD
INTO THE MISSOURI VALLEY AND EASTERN NEBRASKA. STRONG HEATING AND
ABUNDANT MOISTURE IN THE WARM SECTOR LEAD TO MLCAPE VALUES ON THE
ORDER OF 1500-3000J/KG...AND WITH 100+KT UPPER LEVEL JET PUSHING
INTO THE AREA AHEAD OF MID-UPPER LEVEL TROUGH...PLENTY OF DEEP LAYER
SHEAR TO SUPPORT STRONG TO SEVERE STORM DEVELOPMENT. PRIMARY THREAT
EXPECTED TO BE LARGE HAIL...THOUGH ENHANCED LOW LEVEL SHEAR NEAR ANY
BOUNDARIES WOULD PRESENT LOCALIZED THREAT OF TORNADIC DEVELOPMENT AS
WELL. TEMPERATURES A BIT TRICKY TODAY AS LARGELY DEPENDENT ON THE
LOW TRACK AND FRONTAL TIMING. HOWEVER...EXPECT WESTERN AREAS TO SEE
LITTLE MOVEMENT IN TEMPERATURES TODAY WITH HIGHS MAINLY IN THE 50S
WHILE THE WARM SECTOR PUSHES INTO THE LOWER TO MID 80S.

SURFACE LOW AND ASSOCIATED SEVERE THREAT SHOULD LIFT OUT OF OUR CWA
BY MID EVENING IF NOT BEFORE...LEAVING ONLY WRAP-AROUND SHOWERS TO
SLIDE THROUGH AREAS MAINLY NORTH OF I-90. BRISK WINDS ALONG WITH
COOLER/DRIER AIR WILL PUSH INTO THE REGION BEHIND THE SYSTEM...WITH
LOWS TONIGHT EXPECTED TO RANGE FROM MID 30S IN OUR FAR WEST TO MID
40S IN THE EAST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 430 AM CDT THU MAY 8 2014

LOW PRESSURE SYSTEM IS EXPECTED TO LIFT OFF TO THE NORTHEAST EARLY
ON FRIDAY MORNING.  ANY LINGERING SHOWER WILL QUICKLY SHIFT OFF TO
THE NORTHEAST. FRIDAY SHOULD BE A BREEZY BUT MIXY DAY WITH
RELATIVELY DRY AIR IN PLACE AND UNIDIRECTIONAL SHEAR PROFILE THROUGH
THE DEPTH OF THE TROPOSPHERE. HAVE RAISE TEMPERATURES SLIGHTLY IN
AREAS THAT WILL BE MOSTLY CLEAR MUCH OF THE DAY...BUT HAVE STILL
KEPT TEMPERATURES IN THE LOWER 60S ACROSS SOUTHWEST MINNESOTA WITH
850 HPA TEMPERATURES HANGING JUST ABOVE ZERO.

MOISTURE TRANSPORT INCREASES FRIDAY NIGHT INTO SATURDAY MORNING AS
LOW LEVEL JET DEVELOPS ACROSS THE PLAINS.  WARM AIR ADVECTION BAND
INCREASES IN INTENSITY AS IT LIFTS OFF TO THE NORTHEAST ACROSS THE
FORECAST AREA.  HAVE POPS TRENDING TOWARDS THE HIGHER END OF THE
CHANCE RANGE ACROSS THE NORTHEAST CORNER OF THE CWA LATE FRIDAY
NIGHT INTO SATURDAY MORNING.  NOT A LOT IN TERMS OF ELEVATED
INSTABILITY WITH MOIST ADIABATIC LAPSE RATES...HOWEVER...STEEP LAPSE
RATES FROM 800-750 MB MAY RESULT IN SOME MINOR ELEVATED INSTABILITY
AND A CLAP OF THUNDER OR TWO.  TROUGH SHIFT THROUGH THE AREA DURING
THE DAYLIGHT HOURS ON SATURDAY.  AHEAD OF THE BOUNDARY..AMPLE LIFT
IS PRESENT FOR SCATTERED SHOWERS ACROSS THE AREA.

FORECAST BECOMES MUDDY SUNDAY INTO EARLY NEXT WEEK AS PATTERN
BECOMES ZONAL AND A SERIES OF SHORTWAVES MOVE THROUGH THE AREA.
WITH THE RELATIVELY UNSETTLED PATTERN...LEFT FORECAST FAIRLY WET FOR
THE TIME BEING.  ALSO SIDED FAIRLY CLOSE TO GUIDANCE WITH THE
UNCERTAINTY...AND ACTIVE ONGOING WEATHER.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1205 PM CDT THU MAY 8 2014

MVFR TO IFR CEILINGS WILL DOMINATE ACROSS THE AREA INTO MID
MORNING FRIDAY...THEN LIFTING TOWARD THE END OF THE TAF PERIOD.
OTHERWISE...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
MAINLY EAST OF INTERSTATE 29 THROUGH THIS AFTERNOON INTO EARLY
EVENING...WITH SOME STORMS PRODUCING LARGE HAIL AND DAMAGING
WINDS. DIFFICULT TO DETERMINE EXACT TIMING AT POINT LOCATIONS SO
MINIMAL MENTION IN KFSD AND KSUX TAFS. ANY STORM WILL THEN
DIMINISH ACROSS THE AREA AFTER 00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...JH
LONG TERM...
AVIATION...JM
Hazardous weather outlook, May 8, 4:41 AM CST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
541 AM CDT THU MAY 8 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ014-SDZ040-055-056-062-067-071-091045-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-BROOKINGS-LAKE-MOODY-MINNEHAHA-UNION-
541 AM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
MORNING...THOUGH STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
AFTERNOON. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO
THE SIZE OF BASEBALLS...ESPECIALLY ALONG AND EAST OF HIGHWAY 59.
IN ADDITION TO THE HAIL THREAT...WIND GUSTS TO 70 MPH AND ISOLATED
TORNADOES ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM...ESPECIALLY ALONG AND
EAST OF HIGHWAY 59.

NEZ013-SDZ038-039-050-052>054-057>061-063>066-068>070-091045-
DIXON-BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-
BON HOMME-YANKTON-CLAY-
541 AM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
DAY...HOWEVER...NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 8, 7:40 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     HAIL             1 N GEORGE              43.36N 96.00W
05/07/2014  E1.75 INCH       LYON               IA   PUBLIC

&&

MG
Local storm report, May 8, 9:41 AM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     HAIL             3 NNW JASPER            43.90N 96.43W
05/08/2014  M1.75 INCH       PIPESTONE          MN   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL WITH OCCASIONAL GOLF BALL.

0115 AM     HAIL             4 NNE JASPER            43.91N 96.37W
05/08/2014  M1.75 INCH       PIPESTONE          MN   TRAINED SPOTTER

0325 AM     HAIL             1 ESE BERESFORD         43.08N 96.77W
05/08/2014  E1.25 INCH       UNION              SD   PUBLIC

&&

JCHAPMAN
Local storm report, May 8, 9:53 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HAIL             1 ENE BERESFORD         43.08N 96.77W
05/08/2014  M1.00 INCH       LINCOLN            SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, May 8, 10:12 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     HAIL             4 NE WOODSTOCK          44.06N 96.04W
05/08/2014  E1.50 INCH       MURRAY             MN   PUBLIC

&&

JCHAPMAN
Local storm report, May 8, 10:13 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1113 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     HAIL             DELL RAPIDS             43.82N 96.71W
05/08/2014  M1.00 INCH       MINNEHAHA          SD   PUBLIC

0112 AM     HAIL             3 NNW JASPER            43.90N 96.43W
05/08/2014  M1.75 INCH       PIPESTONE          MN   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL WITH OCCASIONAL GOLF BALL.

0115 AM     HAIL             4 NNE JASPER            43.91N 96.37W
05/08/2014  M1.75 INCH       PIPESTONE          MN   TRAINED SPOTTER

0137 AM     HAIL             4 NE WOODSTOCK          44.06N 96.04W
05/08/2014  E1.50 INCH       MURRAY             MN   PUBLIC

0325 AM     HAIL             1 ESE BERESFORD         43.08N 96.77W
05/08/2014  E1.25 INCH       UNION              SD   PUBLIC

0330 AM     HAIL             1 ENE BERESFORD         43.08N 96.77W
05/08/2014  M1.00 INCH       LINCOLN            SD   TRAINED SPOTTER

&&

JCHAPMAN
Local storm report, May 8, 10:54 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1154 AM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     TSTM WND DMG     5 WSW WOODSTOCK         43.99N 96.19W
05/08/2014                   PIPESTONE          MN   EMERGENCY MNGR

            ROOF BLOWN OFF MACHINE SHED.

&&

JCHAPMAN

The radar

The Sioux Falls radar (KFSD), 79 km away, was scanning. The volume nearest the first event began at 17:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brookings

When
May 8, 11:32 AM CST
Where
Brookings County, 4.51 mi W of Sinai
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.240, -97.120

Hail, Brookings

When
May 8, 11:40 AM CST
Where
Brookings County, 3.96 mi W of Ahnberg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.300, -97.130

Hail, Lincoln

When
May 8, 2:38 PM CST
Where
Lincoln County, 2.04 mi SE of Harrisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.410, -96.670

Large hail covered the ground, and was followed immediately by up to 50 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515526, 515527, 515528.